Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 11(1); 2013 > Article
A Case of Fentanyl Toxicity with Misused Durogesic Transdermal Patch
Sung Hyun Yun, Hyun Min Jung, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
Journal of The Korean Society of Clinical Toxicology 2013;11(1):49-52
DOI: https://doi.org/
Published online: June 30, 2013
  • 87 Views
  • 1 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of medicine, Inha University
2Department of Emergency Medicine, College of medicine, Inha University
3Department of Emergency Medicine, College of medicine, Inha University
4Department of Emergency Medicine, College of medicine, Inha University
5Department of Emergency Medicine, College of medicine, Inha University
6Department of Emergency Medicine, College of medicine, Inha University

Fentanyl, a synthetic, highly selective opioid ${mu}$-receptor agonist, is 50 to 100 times more potent than morphine. The low molecular weight, high potency, great transdermal permeation rate and lipid solubility of fentanyl make it very suitable for transdermal administration. Durogesic is a novel matrix transdermal system providing continuous systemic delivery of fentanyl. In recently, there are many reports that misused or overused fentanyl transdermal patches result in severe intoxication of fentanyl. We present a case of fentanyl toxicity with misused durogesic transdermal patch and discuss the safe and appropriate application of the patches. In conclusion, fentanyl patches should be used in opioid tolerant patients and prescribed at the lowest possible dose and titrated upward as needed. All patients and their caregivers should be educated safe application of fentanyl patches and advised to avoid exposing the patches application site to direct external heat sources, such as heating pads, or electric blankets, heat lamps, sauna, hot tubs, and others. In addition, concomittant medications that affect fentanyl's metabolism should be avoided.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology